What do you do when you are caught on the horns of a dilemma? We describe such situations a couple of ways: “Between the devil and the deep blue sea” is one. A similar saying goes: “between a rock and a hard place.” A reader relates a situation in which he was falling asleep with zolpidem, then waking up in the middle of the night with heartburn. This is a no-win situation. We call it the vicious cycle syndrome. Getting off this merry-go-round can be a challenge.
Can Zolpidem (Ambien) Cause Heartburn?
Q. I have suffered from severe heartburn that wakes me up at night. I just read on your website that the zolpidem I take to get to sleep might be responsible. I feel like I have to choose between insomnia and heartburn. Is there any way out of this mess?
Falling Asleep with Zolpidem:
A. You are caught in a classic double bind. You have become dependent upon zolpidem (Ambien) to fall asleep, but this medication can trigger heartburn that wakes you up.
Relying on Zolpidem to Get to Sleep
Insomnia has become a national epidemic. According to experts at the Cleveland Clinic, half of us will have trouble sleeping at some point in our lives. Roughly 10% of us have a chronic sleep problem. Falling asleep with zolpidem or some other sedating drug has become commonplace.
You are not the first person to complain of digestive upset with zolpidem. More than a decade ago we heard from a reader who reported:
“Ambien gave me a great night’s sleep after years of wakefulness. But it came at the cost of disabling digestive problems: bloating, side pain, acid reflux, etc. I was told by two doctors that this wasn’t a side effect of Ambien.
“After a year of pain, more than $20,000 in uncomfortable testing, OTC meds and many, prescribed drugs, I took myself off Ambien. After three nights of sleeplessness, the digestive problems subsided and went away. I can eat or drink anything now without a problem.”
We suspect that many physicians are unaware that zolpidem can trigger heartburn. Nine years ago we heard from someone who had a very similar problem:
“I was prescribed Ambien for insomnia about two months ago. It works great, but I developed severe bloating and belching. I couldn’t believe the constant heartburn! Nothing helped.
“Yesterday I came across your web site and found other people who also discovered that Ambien caused them bad reflux. I didn’t take the Ambien last night and I am already feeling much better. I didn’t sleep, though. Do you have any suggestions for insomnia that won’t trigger heartburn?”
Tapering Off Zolpidem…Not So Easy:
Many people report that they experience serious insomnia when they try to stop zolpidem.
Here’s what the official prescribing information tells doctors:
“There have been reports of withdrawal signs and symptoms following the rapid dose decrease or abrupt discontinuation of zolpidem. Monitor patients for tolerance, abuse, and dependence.”
“The following adverse events…were reported during U.S. clinical trials following placebo substitution occurring within 48 hours following last zolpidem treatment: fatigue, nausea, flushing, lightheadedness, uncontrolled crying, emesis [vomiting], stomach cramps, panic attack, nervousness, and abdominal discomfort. These reported adverse events occurred at an incidence of 1% or less. However, available data cannot provide a reliable estimate of the incidence, if any, of dependence during treatment at recommended doses. Postmarketing reports of abuse, dependence and withdrawal have been received.”
What’s this like in real life and what can people do to lessen such reactions? Waking up with heartburn in the middle of the night is nasty.
Here is Mary’s story:
“I am so happy to have found this website, especially the posts about falling asleep with zolpidem (Ambien). I was prescribed a 10mg dose of zolpidem roughly three years ago. I wasn’t able to get a good night sleep because of chronic pain problems. I didn’t want to take too much opioid pain reliever so when my doctor prescribed zolpidem I went along with this sleeping pill.
“Instead of taking the full 10 mg (I am sensitive to most medicines), I cut the 10mg pills into 1/4s. For the last three years I have only been taking 2.5 mg on a regular basis. It always worked. I didn’t have to raise the amount of zolpidem to fall asleep.
“It felt great to get a good night’s sleep again. I experienced no side effects at the low dose. Then, about five months ago I started to experience acid reflux. Never in my life (69 years) have I ever had acid reflux and didn’t even know what heartburn felt like. It happened about three or four times in a month. It wasn’t long before I developed a bloated stomach and belching. This happened on an empty stomach after waking up in the morning. Digestive problems followed.
“At first I thought I might be eating something that did not agree with me. Then I assumed that I had caught a stomach bug.
“I hate taking drugs. I only take medicine when nothing else works. Separate from the digestive problems I decided to give up falling asleep with zolpidem. I searched on line to see what the best way to discontinue zolpidem would be. I assumed that since I was taking such a small dose I would have no problems phasing off it.
“I took my last dose five days ago. Shortly after, I started to have really bad headaches. They would not stop. All my digestive difficulties got worse. This morning I again woke up with a nasty headache. I started searching on my computer and discovered peoplespharmacy.com. This is an awesome resource! It has saved my sanity for sure.
“With my head throbbing from the headache, I decided to cut the 10mg pill into 1/8s. That was not easy! I am guessing that I took approximately a 1.25mg dose. Ten minutes after taking this tiny amount, my headache disappeared. I am hoping that my GI problems will also fade.
“I now realize that my body wasn’t ready to give up the 2.5 mg dose suddenly. Even with this minuscule dose I am feeling quite sleepy right now. I may have to try cutting the 1/8 dose in half and try that for awhile before I begin phasing this drug off completely.
“I hope someone will find my story helpful. I know I will never touch zolpidem again once I’m off of it. I don’t ever like to end up with more problems than I started out with.”
As far as we can tell, the Food and Drug Administration has not required the manufacturers of zolpidem to provide any guidance about gradual withdrawal from this drug. Getting off zolpidem may require months of gradual tapering.
Sadly, we could find no liquid formulations that might allow easier dosage reductions. Cutting a small pill into quarters or eighths is challenging. A compounding pharmacy might be able to assist but that will require a physician’s prescription. We fear that most doctors are unaware of this dilemma and do not have guidelines that would allow them to prescribe a phased withdrawal program. This may have to be a trial and error process. Why hasn’t the FDA been more helpful? We have no good answer.
Other zolpidem side effects can be found at this link.
You can learn about other approaches to overcoming insomnia in our eGuide to Getting a Good Night’s Sleep. This online resource is available at www.PeoplesPharmacy.com. Some options that may be helpful include melatonin, magnesium, acupressure and cognitive behavioral therapy. You can also read about alternate heartburn remedies in our Guide to Digestive Disorders.
Share your own experience with zolpidem and heartburn in the comment section below.